Breast Cancer Home > Cardiotoxicity and Herceptin

As with many monoclonal antibodies, Herceptin can increase the risk of congestive heart failure. One clinical study of cardiotoxicity and Herceptin showed that up to 16 percent of people had to stop taking the medication due to heart problems. Specifically, Herceptin increases problems in the left ventricle of the heart. This risk of heart problems was the highest in people taking Herceptin along with anthracyclines (chemotherapy medications).

Cardiotoxicity and Herceptin: An Introduction

Herceptin® (trastuzumab) is a prescription medication used to treat breast cancer and stomach cancer. It is part of a group of medications called monoclonal antibodies. As with other monoclonal antibodies, Herceptin can increase the risk of congestive heart failure (CHF).
 

Cardiotoxicity and Herceptin Research

One study showed that up to 16 percent of people stopped taking Herceptin due to heart problems. In particular, Herceptin seems to increase the risk of left ventricular dysfunction (problems in the left ventricle of the heart). An irregular heart rhythm (arrhythmia) or high blood pressure (hypertension) may also occur.
 
The risk of heart failure was highest in people taking Herceptin along with anthracyclines (chemotherapy medications that also increase the risk of heart problems). In one study, combining Herceptin with doxorubicin (Adriamycin®, Rubex®) and cyclophosphamide (Cytoxan®) increased the risk of congestive heart failure by up to 28 percent.
 
Due to the increased risk of cardiotoxicity, Herceptin and anthracyclines (including doxorubicin) should not be given at the same time. Doxorubicin therapy should be completed before starting Herceptin.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.